Teens who have used birth control pills may be at a higher risk of depression in later years according to a new study from the University of British Columbia.
Researchers studied over 1200 women and found just under half of the women began oral contraceptives as a teenager.
According to Annie Duchesne, Psychology Assistant Professor for University of Northern British Columbia the findings are not just from the oral contraceptive but other variables as well.
Duchesne also says patients should remember that oral contraceptives are psychoactive drugs.
“Have a discussion with your parents if possible but definitely with your physician regarding the reasons you want to undertake oral contraceptive and I know for instance there is a lot of young girls who will start oral contraceptives for a reduction in acne, or deal with severe menstrual cramps,” she said.
Duchesne also said the study is not clear on if the link to depression is all kinds of birth control.
“One of the biggest risks for mental health has been related to injectable contraceptives and this has been more closely linked to increased suicidal ideation,” she said.
Duchesne wants to remind people that hormones are powerful molecules and if you are taking hormonal treatment they can affect behaviors.
She also said women should monitor their hormonal changes as research grows.